Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 71 (3), 374-7

[Agranulocytosis With Tonsillitis Associated With Methimazole Therapy]

[Article in Portuguese]
Affiliations
Case Reports

[Agranulocytosis With Tonsillitis Associated With Methimazole Therapy]

[Article in Portuguese]
Jorge T Zambrana et al. Braz J Otorhinolaryngol.

Abstract

The treatment of hyperthyroidism with antithyroid drugs can cause a significant side effect in 0.2 to 0.3% of the cases: agranulocytosis. Infectious complications caused by this condition affect mainly the throat, and tonsillitis is one of its manifestations. The present study reported the case of a female patient, 33 years old, manifesting odynophagia and fever resistant to many antibiotics. The patient showed hyperthyroidism and had been using methimazole for two months. With the diagnoses of agranulocytic angina, the drug was withdrawn and treatment with ciprofloxacin, symptomatic drugs and granulocytic-colony stimulator, besides fluconazol was started. The patient developed satisfactorily, being discharged ten days after the beginning of the treatment. Fifteen days later, total thyroidectomy was carried out. The purpose of this report is to point at the importance of knowing the collateral effects of the drugs, to advise the patients about them and worm the doctors about the necessity of evaluating the patient as a whole, searching for other current diseases and drugs.

Similar articles

See all similar articles

LinkOut - more resources

Feedback